herald

Saturday 25 October 2014

'When he couldn't say his own name I phoned an ambulance'

WHEN I met Eoin in 2006, I knew he was diabetic. However, I didn't really know what that meant. I was familiar with sugar highs and lows, and I knew with diabetes those highs and lows were much more severe and potentially fatal. I didn't realise though, how somebody's entire life -- and the lives of those who love them -- could be so affected by the condition even when they were young, strong and vital.

EOIN was 24 then, and as normal as you can imagine. On the outside, I saw a guy with a busy social life who drank alcohol, ate what he liked and worked in a demanding job as an electrician.

He was slender and athletic, and if you met him in a pub you'd never know he was any different to the other guys there -- unless perhaps, you noticed he drank Diet Coke as a mixer and avoided Red Bull and Jagerbombs at all costs.

As we grew closer, I learned more about how he'd developed type one diabetes after a virus when he was 14.

He was so ill he dropped to 7st even though he was pushing 6ft. He was admitted to hospital for tests and his family feared the worst, so when they were told he had the very treatable diabetes, they were relieved. However, they soon realised the gravity of his condition.



DANGEROUS

Type one diabetes means that the pancreas doesn't produce the hormone insulin, which regulates blood sugar.

This can lead to severe highs, and those with constantly high blood sugar can suffer from organ failure, and can lose limbs and eyesight.

Type one diabetics must inject themselves with insulin to lower blood sugar to a normal level. A high is dangerous in the long term, but if too much insulin is injected their blood sugar can become dangerously low and result in a coma or even death. For this reason, diabetics must monitor their blood sugar every time they eat and inject the correct amount.

Eoin's lifestyle changed overnight. He was released from hospital with a strict nutrition plan and insulin to be injected into his abdomen four times daily.

Suddenly he had to change his lifestyle drastically.

Gone was the junk food teenage boys devour, as well as sugary drinks and regular takeaways and it was in with healthy, low-glycaemic index foods that burned slowly and didn't spike his blood sugar.

He gained weight back and no longer looked ill but it affected him; adolescence can be hard enough as it is. Although he'd been a diabetic for a decade when we met, Eoin wasn't exactly well-behaved.

He drank as much as I did and ate irregularly. However he was functioning thanks perhaps to his youth and fitness.

He had bad habits, but seemed able to manage himself, and there were never any scary incidents as long as he had a bottle of high-sugar Lucozade to hand in case of a low. I could tell when he was high or low -- when high he'd be sweaty, have sore joints and feel nauseous.

Because this wasn't as dangerous in the moment, I'd remind him to take his injection and say no more.

However, lows always scared me, partly because I knew they could be fatal and partly because of how he acted when his blood sugar dipped.

The only way I can describe it is that he becomes like a drunk child -- hyper, giddy and mischievous at first, and the lower it goes, the more out of it he becomes.

We moved in together in 2008, and it was only then I saw the full extent of his routine. The needles after every meal and before bed, the sweats, head and limb aches, and the weight loss.

His hands would get so sore he'd ask me to massage them, and the common cold would affect him far more than was normal.

In summer 2010, I really began to worry. Because of the heat and the amount of physical labour his job required, he was burning off his food quicker than normal but taking the same amount of insulin.

Diabetics are supposed to test their blood every time they inject, but Eoin lazily didn't and it showed.

By this stage he'd stopped drinking often, only going out boozing on special occasions, and he'd taken up golf. His body was taking longer to get over a night out than was normal, and he felt drinking wasn't worth how he was feeling afterwards. Despite this lifestyle change (or perhaps because of it) he woke up low most mornings, and one day I awoke to find him staring at me with glazed eyes.

I panicked because I couldn't get him to communicate or swallow Lucozade, and he seemed angry and scared. He was conscious but unresponsive until I forced the drink down his throat and he came back to me, unaware of what had happened. I had called 999, but cancelled the ambulance and we both went to work as normal.

When I broke down at my desk a few hours later, I realised how affected I was by his condition and reluctance to look after himself as well as he should.

Life went on, and he was fine 90pc of the time but still not as careful or watchful as I would have liked.

It all came to a head on a Sunday in February this year.

We'd been out celebrating his brother's birthday, and I noticed Eoin wasn't himself when he woke up. He'd forgotten to eat and inject before bed, essential for a diabetic after drinking.

I assumed he was high as a kite and told him to take a needle and go back to bed, thinking he was hungover.

He did so, but when 2pm rolled around and he was still out cold, I went in to check on him. I wasn't prepared for what I found.

Eoin's eyes were open but unfocused and he was trying to talk, but couldn't make a sound. He didn't appear to realise that I was in the room and was writhing on the bed trying to sit up, but he couldn't.

I gave him some milk which he swallowed, but soon started vomiting everywhere, and the sheets were soaked with perspiration. When he couldn't say his own name and seemed to be silently crying in pain, I phoned an ambulance.

The paramedics tested his blood and told me his blood sugar was through the roof at 33 (it should be between six and eight) and asked me if I felt comfortable administering insulin -- they're not allowed, which I didn't know.

I gave him a big dose. In the ambulance he continued vomiting, and was grey and unresponsive although awake. I didn't understand -- if he'd been high, insulin was all he needed but he seemed worse. On arrival at the hospital he was whisked away while I waited, frantic.

An hour later, I was allowed see him and it was then the doctors told me that if we hadn't been minutes from the hospital, he may have died. They believed that his blood had not been high at all, but very low, and the insulin I'd given him had put him into shock.

The measurement the paramedics had taken had been compromised by the vomit and milk on his hands and the reading hadn't been accurate.

I have never felt such guilt in my life. In trying to help Eoin I'd almost killed him, and even though he was fine, I was devastated.

The doctors believed he had a wheat intolerance as well as diabetes, and the pizza and beer from the night before coupled with fatigue and the injection he took that morning had caused the dramatic drop in blood sugar, hence the extreme symptoms.



limits

The needle I'd given him afterwards had tipped him over the edge, but a glucose drip saved him.

He was released a couple of days later under strict instructions to monitor his blood sugar and insulin intake regularly, while I was taught what to do should it happen again.

Since then, he's been well. He's given up alcohol now, and limits his wheat intake.

I still worry about him and if he's honest he'll tell you that he's still not as well behaved as he should be, even after such a horrible scare.

It may he his body and life, but it's mine, too. I do worry about his future.

He's 30 this year and his job very much depends on having four limbs and good eyesight, all of which can be lost through diabetes.

While in one respect his diabetes is difficult and frightening, it's also made us more grateful for one another and what we have together.

Nobody knows what the future holds, but he knows I'll be by his side. Oh, and I've also learned never to attempt to inject him again. Once bitten and all that...

Opinion

Entertainment News